Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 57, NWS Grand Forks, ND

July 4, 2016Benson County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2016, 3:31 PM CDT for Benson County, Towner County, North Dakota. It was in force for 44 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2016, 3:31 PM CDT (20:31 UTC)
Expired
Jul 4, 2016, 4:15 PM CDT
In force
44 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Benson County, ND, Towner County, ND

The radar

The Minot AFB radar (KMBX), 94 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 3:45 PM CDTTSTM WND GST 651 Wnw Leeds, NDPEAK WINDS MEASURED AT A PERSONNAL WEATHER STATION.
Jul 4, 3:45 PM CDTHAIL 14 Sw Knox, ND
Jul 4, 4:15 PM CDTHAIL 15 Sw Leeds, NDHAIL UP TO QUARTER SIZE OFF AND ON FOR NEARLY 15 MINUTES. GROUND COVERED IN HAIL.
Jul 4, 4:20 PM CDTTSTM WND DMGLeeds, NDLARGE TREE BRANCHES DOWN AND POWER LINES DOWN IN TOWN. HAIL LARGE THAN QUARTER SIZED.
Jul 4, 4:22 PM CDTHAIL 1.52 Nnw Brinsmade, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 3:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

560 
WUUS53 KFGF 042031
SVRFGF
NDC005-095-042115-
/O.NEW.KFGF.SV.W.0057.160704T2031Z-160704T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
331 PM CDT MON JUL 4 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA...
  SOUTHWESTERN TOWNER COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 415 PM CDT

* AT 330 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR NANSON TO NEAR RUGBY...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PLEASANT LAKE AROUND 340 PM CDT. 
  KNOX AROUND 350 PM CDT. 
  YORK AROUND 400 PM CDT. 
  LEEDS AROUND 410 PM CDT. 
  CONSIDINE AROUND 415 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4837 9984 4837 9950 4858 9949 4862 9923
      4809 9936 4820 9985
TIME...MOT...LOC 2030Z 273DEG 30KT 4854 9986 4835 9992 

HAIL...1.25IN
WIND...60MPH
 
$$

JAM
1 follow-up statement
336 
WWUS53 KFGF 042049
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
349 PM CDT MON JUL 4 2016

NDC005-095-042115-
/O.CON.KFGF.SV.W.0057.000000T0000Z-160704T2115Z/
BENSON ND-TOWNER ND-
349 PM CDT MON JUL 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN BENSON AND SOUTHWESTERN TOWNER COUNTIES...

AT 348 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER KNOX...OR 41
MILES WEST OF DEVILS LAKE...MOVING EAST AT 35 MPH. ANOTHER STORM WAS
APPROACHING SOUTHWESTERN TOWNER COUNTY.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  KNOX AROUND 350 PM CDT. 
  YORK AROUND 400 PM CDT. 
  LEEDS AROUND 410 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4837 9984 4837 9950 4858 9949 4862 9923
      4809 9936 4820 9985
TIME...MOT...LOC 2048Z 286DEG 32KT 4833 9972 

HAIL...1.25IN
WIND...60MPH
 
$$

JAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:07 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 4, 1:07 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
107 PM CDT MON JUL 4 2016

.UPDATE...
Issued at 1255 PM CDT Mon Jul 4 2016

No sig updates planned this early afternoon. Latest SPC SWODY1
/convective outlook/ is still on track with slight risk for severe
wx beginning around 21 in the DVL Basin and shifting steadilyeastward
through early evening. Latest SPC-HRRR runs continue with such
timing... bringing activity into the RRV corridor from 23z through
01z... then shifting any strong to severe tstm activity into the
MN Lakes country and northwest MN thereafter.

UPDATE Issued at 945 AM CDT Mon Jul 4 2016

Weak shortwave trof moving across southcentral MB attm... with
scattered deep convection along the trof axis from Winnipeg back
towards Minot. This shortwave appears to be outpacing the surface
trof which is still anchored a bit further west... and is largely
dying out over the more stable air currently across the northern
Red River Basin. Current prognosis holds...that partly to mostly
sunny skies should grace the Red River Basin and most of northern
MN through mid afternoon... with scattered strong to severe
thunderstorms developing from later afternoon into early evening
across the fa. No sig updates to the forecast package are
expected this forenoon.

UPDATE Issued at 648 AM CDT Mon Jul 4 2016

Pushed pops back to the west this afternoon. Latest convective
model guidance indicating possible storm initiation later this
afternoon just west of the fa then propagating east. Also adjusted
cloud trends based on latest satellite imagery.

&&

.SHORT TERM...(Today and tonight)
Issued at 320 AM CDT Mon Jul 4 2016

Main impacts will be severe threat the next two days across
portions of the forecast area. Global models in general agreement
through the period with main features. As for the near term
RAP/HRRR way too wet with current dissipating rain band and will
follow NAM12 which is lining up best with current radar returns.

As mentioned above not much left of current band of -shra with
most areas not even reporting a mid level cig. With clearing
working into the valley will keep forecast dry into early
afternoon. As for the severe threat this afternoon a warm and
increasingly humid day expected. Favorable low level moisture flux
should increase dewpoints into the 60s this afternoon. Solar
combined with thermal ridge axis nosing into the FA should lift
temperatures well into the 80s with some low 90s possible. All
this should increase convective parameters with models soundings
indicating sufficient instability/shear and MU Cape values to
2000j/kg by late afternoon. Approaching surface boundary not
particularly sharp however will be entering the western fa late
this afternoon. Water vapor loop indicating a modest mid level
impulse in E Mt that should aid in convective initiation later
this afternoon. Convective temperatures in the mid/upper 80s so
what CIN there is should diminish allowing for storm development
with severe certainly possible. Primary hazards look to be large
hail and damaging winds. Precipitable Water values from 1 to 1.5
inches so some heavy rainers also possible.

Convection should propagate east during the evening. Should see a
downturn in strength with lack of low level jet. Not much cooling
behind boundary so temperatures should not drop blo 60.

.LONG TERM...(Tuesday through Sunday)
Issued at 320 AM CDT Mon Jul 4 2016

Mid level flow transitions to more of SW flow aloft Tuesday.
Surface low organizes over central SD with E-W warm front through
central Mn. Mid level support does not look strong however with
strong low level forcing and favored convective parameters should
see another round of strong storms. Based on current expected boundary
locations the favored hazard area looks to be the southern
forecast area.

Should see a break in storms Wednesday as favored convective
parameters shift to our south. Our forecast area looks to be on
the eastern/northern edge of any forcing for pcpn with next system
Wednesday night.

Thursday to Sunday night...Model timing and strength of robust short
wave energy in zonal flow the big question mark in the forecast for
the end of the week and into next weekend. Nonetheless will see the
potential for widespread PCPN thursday...may be ongoing if the 00z
EC is correct with its quicker timing. If the system is slower then
the PCPN threat will linger into Friday with a dry Saturday and
slight CHC Sunday for convective activity.  Once the wave moves
through cooler temperatures are expected with highs below normal
with 70s until the 80s return for Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1255 PM CDT Mon Jul 4 2016

MVFR cigs from the RRV into northwest MN will steadily lift
through midday... with VFR cigs likley RRV and east through the
rest of the day. Sct strong to severe tstms are possible starting
in the DVL Basin around 21z...and shifting eastward across the
central RRV from around 23z to 01z...and across northwest MN
through 04z. MVFR cigs and vsbys possible in these tstms.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Gust
SHORT TERM...Voelker
LONG TERM...JK/Voelker
AVIATION...Gust
Hazardous weather outlook, Jul 4, 7:01 AM CDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT MON JUL 4 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
701 AM CDT MON JUL 4 2016

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING AND AGAIN
ACROSS THE SOUTHEAST ON TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF AN
APPROACHING FRONTAL BOUNDARY. SOME OF THESE STORMS COULD BECOME
SEVERE LATE AFTERNOON AND EVENING. CURRENT INDICATIONS ARE THAT
STORMS WILL MOVE INTO THE DEVILS LAKE BASIN BETWEEN 4 AND 6
PM...THE VALLEY REGION FROM 6 TO 8 PM AND AFTER 8PM EAST OF THE
VALLEY. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON ALONG AND NORTH
OF AN AREA OF LOW PRESSURE OVER SOUTH DAKOTA AND A WARM FRONT
EXTENDING INTO CENTRAL MINNESOTA. THE FAVORED THREAT AREA WILL
ALONG AND SOUTH OF A LINE FROM LISBON TO PARK RAPIDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:57 PM CDTSpecial Weather StatementFGFTowner48 min
Jul 4, 4:13 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey47 min
Jul 4, 4:42 PM CDTSpecial Weather StatementFGFRamsey33 min
Jul 4, 4:59 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson, Ramsey, Walsh61 min
Jul 4, 5:28 PM CDTSpecial Weather StatementFGFPembina47 min
Jul 4, 5:51 PM CDTSevere Thunderstorm WarningFGFEddy, Grand Forks, Griggs, Nelson, Steele54 min
Jul 4, 6:38 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele, Traill52 min
Jul 4, 6:56 PM CDTSpecial Weather StatementFGFTraill49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.